Colorado, 2008High Wind in Colorado, January 28, 2008
January 28, 2008 · NWS GLD · 1 event in 1 county or zone
An intense surface pressure gradient resulted in SW winds gusting to 45-63 mph across portions of eastern Colorado and western Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface pressure gradient resulted in SW winds gusting to 45-63 mph across portions of eastern Colorado and western Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 28, 10:52 AM MST, 38 minutes earlier.
Area forecast discussion, Jan 28, 10:52 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MST MON JAN 28 2008
.AVIATION...LATEST METARS JUST TO THE SOUTH OF KGLD INDICATE
SOUTHWEST WIND AT 30+ KT MIXING DOWN TO THE SURFACE. EXPECT SAME
WIND SPEEDS AT KGLD AND KMCK THIS AFTERNOON AHEAD OF THE COLD
FRONT TONIGHT. NORTHWEST WIND WILL INCREASE TO 30+ KTS TONIGHT
WITH FRONTAL PASSAGE (AROUND 08-09Z) AND CONTINUE THROUGH 18Z TUE.
MID CLOUD WILL INCREASE BEHIND THE FRONT WITH SOME SCATTERED LOWER
CLOUDS AT KMCK. HOWEVER THE ENTIRE TAF PERIOD SHOULD REMAIN VFR AT
BOTH SITES.
&&
.PREV DISCUSSION... /ISSUED 348 AM MST MON JAN 28 2008/
.DISCUSSION...A RED FLAG WARNING AND A WIND ADVISORY WILL BE IN
EFFECT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA TODAY.
SHORT TERM FORECAST CONCERNS REVOLVE AROUND THE DRY...WARM...AND
WINDY CONDITIONS EXPECTED TODAY AHEAD OF THE COLD FRONT EXPECTED
TO MOVE ACROSS THE TRI-STATE REGION THIS EVENING. AFTER THAT THE
FORECAST CHALLENGE IS THE POSSIBILITY OF PRECIPITATION WEDNESDAY
NIGHT AND THURSDAY.
CLOUD COVER AND SOUTHWEST WINDS HAVE KEPT TEMPERATURES ACROSS MUCH
OF THE TRI-STATE REGION UNSEASONABLY WARM DURING THE EARLY MORNING
HOURS. WITH THE ATMOSPHERE STILL REASONABLY MIXED THIS
MORNING...IT SHOULD NOT BE DIFFICULT FOR IT TO MIX TO A GREATER
DEPTH BY MID DAY...BRINGING THE STRONGER WEST TO SOUTHWEST WINDS
ALOFT DOWN TO THE SURFACE. WINDS OF 30 MPH OR GREATER WILL BE
COMMON ACROSS ROUGHLY THE SOUTHERN HALF OF THE FORECAST AREA THIS
AFTERNOON. ALONG WITH THESE WINDS...EXPECT SOME DOWNSLOPE DRYING
WITH DEWPOINTS IN THE SINGLE DIGITS AND RELATIVE HUMIDITIES
AROUND 20 PERCENT. AS A RESULT...HAVE SPATIALLY EXPANDED AND
UPGRADED THE FIRE HIGHLIGHT TO A RED FLAG WARNING ALONG WITH
ADDING GRAHAM COUNTY TO THE WIND ADVISORY.
EXPECT WINDS TO DIE DOWN RAPIDLY AROUND 23Z AS SUNSET APPROACHES
WITH A WIND SHIFT AND AN INCREASE IN SPEEDS AGAIN BETWEEN 06-08Z
AS THE COLD FRONT BEGINS TO SWEEP ACROSS THE REGION. WITH THE
QUICK MOVEMENT OF THE OPEN TROUGH ALOFT AND THE DRY AIRMASS...HAVE
ONLY MENTIONED FLURRIES BETWEEN 06Z AND 12Z JUST IN CASE ONE OR
TWO FLAKES MANAGE TO GET SQUEEZED OUT.
EXPECT THE BETTER CHANCE OF PRECIPITATION WEDNESDAY NIGHT/EARLY
THURSDAY MORNING AS THE NEXT SIGNIFICANT UPPER TROUGH MOVES EAST
OF THE ROCKIES. THIS TROUGH DIVES FURTHER SOUTH INTO THE CENTRAL
AND SOUTHERN ROCKIES WITH A SURFACE LOW DEVELOPING IN THE VICINITY
OF THE PANHANDLE REGION. THE OVERALL PATTERN IS STILL VERY
PROGRESSIVE WITH A SERIES OF TROUGHS CONTINUING TO ENTER THE
PACIFIC NORTHWEST...SO HAVE KEPT QPF AMOUNTS MINIMAL AND HAVE
LIMITED PRECIPITATION TO WEDNESDAY NIGHT.
A GRADUAL WARM-UP WITH DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK
AND INTO THE WEEKEND.
&&
.AVIATION...LIGHT SOUTHWEST WINDS INCREASING AFTER SUNRISE THIS
MORNING. POINT SOUNDINGS SUGGEST A DEEPLY MIXED BOUNDARY LAYER
MONDAY AFTERNOON WHILE TIME/HEIGHT CROSS-SECTIONS OF WIND/MIXING
LAYER HEIGHT SUPPORT SOUTHWEST WINDS IN EXCESS OF 35 KNOTS
SHIFTING TO THE NORTHWEST MONDAY EVENING AND REMAINING NEAR 35
KNOTS. ALTHOUGH MID CLOUDS ARE EXPECTED TO LOWER LATE IN THE
PERIOD WITH APPROACHING SHORT WAVE TROUGH...CEILINGS ARE EXPECTED
TO REMAIN VFR THROUGH THE TAF PERIOD.
&&
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ013>016-027>029-041-042.
WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ013>016-027>029-041-042.
NE...NONE.
CO...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ253-254.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-092.
&&
LOCKHART/05/FSHazardous weather outlook, Jan 28, 5:20 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
520 AM MST MON JAN 28 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
520 AM MST MON JAN 28 2008 /620 AM CST MON JAN 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE TODAY BETWEEN 25 AND 35 MPH WITH
GUSTS NEAR 45 MPH. THIS HAS PROMPTED A WIND ADVISORY TO BE
ISSUED FOR A PORTION OF THE TRI-STATE REGION. CONDITIONS WILL BE DRY
WITH RELATIVE HUMIDITIES AROUND 20 PERCENT ACROSS PORTIONS OF
WESTERN KANSAS AND EASTERN COLORADO. THESE DRY AND WINDY CONDITIONS
WILL PRODUCE AN EXTREME FIRE DANGER TODAY. WIND SPEEDS WILL
DECREASE AND RELATIVE HUMIDITIES WILL INCREASE AS SUNSET APPROACHES.
EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AS A LOW PRESSURE
SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, Cheyenne County
- When
- January 28, 11:30 AM MST to 2:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
A cooperative observer's weather station measured a wind gust of 63 mph from the southwest at 11:30 am MST. Other reports in the area showed winds gusting to 45-55 mph during the late morning and early afternoon hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 28, 20081 death · 3 injured · 1 event
- Wildfire and High Wind in Texas, January 28 to 29, 20083 injured · $2.2 million · 58 kt wind · 27 events
- Wildfire in Texas, January 28 to 29, 20084 injured · $260,000 · 4 events
- High Wind in California, January 28, 2008$150,000 · 76 kt wind · 2 events
- High Wind in Texas, January 28, 2008$38,000 · 56 kt wind · 17 events
- Extreme Cold in North Dakota, January 28 to 30, 200836 events
- Flood in New Mexico, January 28, 2008$50,000 · 1 event
- Extreme Cold in South Dakota, January 28 to 30, 200824 events
- Extreme Cold in Montana, January 28 to 29, 200821 events
- High Wind in Oklahoma, January 28, 200856 kt wind · 10 events
- Heavy Snow and High Wind in Oregon, January 28 to 30, 200862 kt wind · 9 events
- Extreme Cold in Montana, January 28 to 29, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67779.